What is Digoxin toxicity?
Digoxin is commonly used for the treatment of atrial fibrillation, especially with co-existing congestive heart failure. Digoxin toxicity is also known as cardiac glycoside toxicity, digoxin overdose or digoxin poisoning and it is a life-threatening condition. This condition is characterized by gastrointestinal and include nausea, vomiting, abdominal pain and diarrhea. The cardiac manifestations are the most concerning and can be fatal. Digoxin toxicity can occur in the acute or chronic setting.
How common is Digoxin toxicity?
In the 1780s, the foxglove plant (from which digoxin is derived) was used in the treatment of congestive heart failure. It continues to be used more than 230 years later for treatment of atrial fibrillation, especially if there is co-existing congestive heart failure or left ventricular dysfunction. In recent years, the number of patients admitted with digoxin toxicity has remained stable, although the use of digoxin immune Fab fragments has increased. Please discuss with your doctor for further information.
What are the symptoms of Digoxin toxicity?
Acute toxicity is more likely to result in a younger individual following an acute overdose. Nausea, vomiting, hyperkalemia, and dysrhythmias are common.
Chronic digoxin toxicity frequently occurs in the elderly as a result of decreased clearance of digoxin, due to either declining renal function or drug-drug interactions. Nausea, malaise, and weakness are common findings in chronic digoxin toxicity.
Acute digoxin toxicity is likely to cause gastrointestinal symptoms, such as anorexia, nausea, vomiting, and abdominal pain. Visual changes, including alteration in the color vision, are well described. Hyperkalemia is commonly observed and is prognostic. Chronic toxicity, in contrast, has a more insidious onset of symptoms. The gastrointestinal symptoms can be less pronounced than in acute toxicity. Neurologic manifestations, such as lethargy, fatigue, confusion, and weakness, are common. Hyperkalemia or hypokalemia can be observed.
There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.
When should I see my doctor?
If you or your loved one has any signs or symptoms listed above or you have any questions, please consult with your doctor. Everyone’s body acts differently. It is always best to discuss with your doctor what is best for your situation.
What causes Digoxin toxicity?
At young people, digoxin toxicity is caused by an acute overdose while at the elderly, this condition results from a decreased clearance of digoxin.
Digoxin is commonly used for the treatment of atrial fibrillation, especially with co-existing congestive heart failure. Cardiac glycosides, including digoxin, inhibit the sodium-potassium-ATPase, resulting in increased intracellular sodium and increased extracellular potassium. The increased intracellular sodium ultimately results in increased intracellular calcium and increased inotropy. The excessive intracellular calcium can result in delayed after-depolarizations, which may result in premature contractions and dysrhythmias.
What increases my risk for Digoxin toxicity?
Please consult with your doctor for further information.
Diagnosis & treatment
The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.
How is Digoxin toxicity diagnosed?
The diagnosis of digoxin toxicity is primarily a clinical diagnosis based on symptoms, as well as the electrocardiogram and potassium. Digoxin levels can be obtained but should not be the sole basis for determining digoxin toxicity.
Because of the narrow therapeutic index of digoxin, patients can be digoxin toxic with therapeutic digoxin concentrations. Furthermore, an elevated digoxin concentration does not translate to digoxin toxicity.
Various other cardiac glycosides, including plants (e.g., oleander, lily of the valley, etc.) can cause cardiac glycoside toxicity. In these patients, a detectable digoxin concentration can help confirm the diagnosis, but because the assay is designed specifically to measure digoxin, interpretation of the absolute value of the level is not helpful, and the level can be used only to confirm exposure, not assess degree of exposure.
Free digoxin concentrations can be obtained to help differentiate between endogenous digoxin-like substances, as well as measuring circulating digoxin concentrations after antidotal therapy.
Normal lab values
A therapeutic serum digoxin concentration should be 0.8-2.0 ng/mL.
Normal serum potassium concentration should be 3.5-5 mEq/L.
A serum digoxin concentration can be obtained to help confirm exposure to digoxin. It is important to remember that an elevated digoxin concentration does not imply digoxin toxicity. Similarly, a patient can be toxic from a cardiac glycoside while having a therapeutic digoxin concentration.
How is Digoxin toxicity treated?
Digoxin administration should be discontinued immediately. Arrhythmia should be treated according to Advanced Cardiac Life Support (ACLS) protocols, with the exception of administering calcium intravenously, which can be fatal as this can potentiate the effects of digoxin as described above. Intravenous fluids are given for hypotension. If hemodynamic compromise is present, or serious arrhythmia manifests from digoxin toxicity, then the mainstay of treatment is digoxin specific antibody (Fab).
The indications for Fab administration include the following:
- Life-threatening arrhythmia including ventricular arrhythmias (ventricular tachycardia/ventricular fibrillation), asystole, complete or high-grade AV block or other symptomatic bradycardia
- Evidence of end-organ dysfunction (renal failure, shock liver, altered mental status)
- Significant hyperkalemia (serum potassium > 5.5 mmol/L).
Lifestyle changes & home remedies
What are some lifestyle changes or home remedies that can help me manage Digoxin toxicity?
If you have any questions, please consult with your doctor to better understand the best solution for you.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Digoxin overdose, Cardiac glycoside toxicity, digoxin toxicity, digoxin poisoning http://www.cancertherapyadvisor.com/critical-care-medicine/digoxin-overdose-cardiac-glycoside-toxicity-digoxin-toxicity-digoxin-poisoning/article/586494/ Accessed April 11, 2018
Digoxin Toxicity Topic Review https://www.healio.com/cardiology/learn-the-heart/cardiology-review/topic-reviews/digoxin-toxicity Accessed April 11, 2018
Digoxin Toxicity https://lifeinthefastlane.com/ccc/digoxin-toxicity/ Accessed April 11, 2018
Review Date: April 11, 2018 | Last Modified: April 11, 2018